Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 18, NWS Omaha, NE

April 22, 2001Saunders County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 22, 2001, 7:30 PM CDT for Saunders County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 7:30 PM CDT (00:30 UTC)
Expired
Apr 22, 2001, 8:00 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saunders County, NE

The radar

The Omaha radar (KOAX), 19 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:30 PM CDTTornado F0Ithaca, NEBrief touchdown of a tornado reported by amateur radio operator, also caught on film by 2 different tv meteorologists. The tornado struck a farm, picked up a camper and blew it around and damaged a few shingles and broke a few windows on a farm house accordin

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 230031
TOROMA
NEC155-230100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
730 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 800 PM CDT

* AT 725 PM CDT...SPOTTERS REPORTED A TORNADO 3 MILES EAST 
  OF ITHACA MOVING NORTH AT 30 MPH.  

* THE TORNADO IS EXPECTED TO BE NEAR...
  MEAD...COLON AROUND 735 PM CDT
  CEDAR BLUFFS AROUND 745 PM CDT
  LESHARA AROUND 755 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4121 9670 4110 9643 4135 9643 4140 9663

SKERRITT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 22, 3:00 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 3:00 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
300 PM CDT SUN APR 22 2001

MAIN FORECAST CONCERN IS PSBL SVR CONVECTION THRU THIS EVENING BUT
ALSO THEN WIND ALL ZONES TNGT AND THEN TEMPS...SPCLY AS IT COULD
INFLUENCE PCPN TYPE NWRN ZONES.  AVN IS A LTL FASTER WITH SPEED OF
SFC LOW THAN ETA AND NGM...WHICH ARE FAIRLY CLOSE.  WL USE COMP BTWN
ETA AND AVN.

SHORT TERM...CNVCTN INCREASING NEAR DRYLINE FM XTRME SCNTRL NEBR
INTO KS AIDED BY UPR DIVERGENCE AS JET SEGMENT LIFTS ACRS WRN KS AHD
OF UPR LOW.  OTHER ELEVATED CONVECTION DVLPG N OF WRMFNT WHICH HAS
BOWED N TO NR A OLU-TO JUST N OF TQE LINE AT 20Z.  WITH 50-70KT SRLY
MID LVL FLOW...NEBR STORMS WERE RAPIDLY MOVG N OF FNT BCMG MORE
ELEVATED BUT THIS COULD CHANGE THROUGH EARLY EVENING AS OUTFLOW
BNDRYS BCM THROWN INTO THE MIX.  WL CONT MENTION OF SVR TSTMS THIS
EVENING MOST ZONES.  BELIEVE HEAVIER RAIN THREAT WL BE SHIFTING OUT
OF NERN NEBR NEXT SVRL HRS BUT WL MONITOR.  NEXT CONCERN ARE SFC
WNDS WHICH WERE APPROACHING WIND ADVSRY IN WRM SECTOR SERN ZONES.
ALSO...SUBSIDENCE BHND DEPARTING LOW AND 50-60KT 850 MB WNDS FCST
WITH STG COLD ADVCTN TNT NWRN ZONES POINT TO STG WINDS DVLPG ON
BACKSIDE OF LOW.  WL ISSUE WIND ADVSRY NWRN ZONES FOR LATER TNGT AND
MONITOR SRN ZONES THIS EVENING.  COORDINATED WITH GID.  SOME 40 DEG
TEMP RANGE ACRS CWA THIS AFTN...AND STG COLD ADVCTN LATER TNGT WL
CHANGE THIS CONTRAST...SPCLY WITH AFTN HIGHS MON.  WITH SNOW JUST TO
W/NW OF CWA...WL CONT MENTION OF PCPN CHANGING TO SNOW NWRN ZONES
BUT NO ACCUM ATTM.

WL KEEP SMALL POPS IN THE MORNING...MAINLY N/E ZONES...ON MON BUT
PUSH BACK PARTIAL CLEARING TIL LATE E WITH HIGHS A FEW DEG BLO GUID.
WK SHRTWVS TO PIVOT OVR BUILDING UPR RDG MON NGT/TUE WITH WK WSHFT
COMING ACRS FCST AREA LATE TUE.  PCPN CHCS WITH IT LOOK PRETTY
REMOTE...BUT WL KEEP SLGT CHC IN TUE AFTN WITH WSHFT.  WL NOT
MENTION RAIN IN WARM ADVCTN MON NGT...ALTHOUGH WRM ADVCTN LATE
SHOULD HELP KEEP MOST LOWS ABV FREEZING.  WITH SFC WNDS BCMG SWRLY
TUE...AND CONTD WRM ADVCTN THRU 18Z AT LEAST...WL RUN HIGHS CLOSE TO
FWC/MAV BLEND WHICH ARE A LTL WRMER THAN PREV FCST.

.OMA...WIND ADVSR8Y TNGT ALONG AND NW OF A LINE FM OLU TO HARTINGTON
LINE
CHERMOK

In the hours before

Local storm report, Apr 22, 4:54 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
454 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    NORFOLK                   NE   .75 INCH HAIL
04/22/01   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0429 PM    NORFOLK                   NE   1 INCH HAIL
04/22/01   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0445 PM    2 NW OBERT                NE   .88 INCH HAIL
04/22/01   CEDAR                          REPORTED BY PUBLIC.
Local storm report, Apr 22, 6:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    GREENWOOD                 NE   .75 INCH HAIL
04/22/01   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0600 PM    3 N EAGLE                 NE   1.75 INCH HAIL
04/22/01   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:14 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Apr 22, 7:54 PM CDTTornado WarningOAXWashington36 min
Apr 22, 8:05 PM CDTTornado WarningOAXBurt25 min
Apr 22, 9:48 PM CDTSevere Thunderstorm WarningOAXBurt, Washington27 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.